Medications that can cause bruises

Many medications can cause bruises as a side effect. Some medications cause bleeding and bruising because they decrease your blood's ability to form clots.

Medications that may cause bruising include:

  • Antibiotics, such as penicillins and cephalosporins.
  • Antihistamines, such as Benadryl and Chlor-Trimeton.
  • Blood-thinning medications (anticoagulants), such as warfarin (for example, Coumadin), heparin, or enoxaparin (for example, Lovenox). Taking a nonprescription medication with an anticoagulant may increase your risk of bruising and bleeding. Talk to your health professional or pharmacist before taking any nonprescription medications if you take an anticoagulant.
  • Medications used to treat cancer (chemotherapy), such as adriamycin, Cytoxan, or cisplatin.
  • Medications used to treat heart disease, such as nitroglycerin, beta-blockers, and calcium channel blockers.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin and ibuprofen.
  • Psychiatric medications, such as tricyclic antidepressants and major tranquilizers.
  • Steroids, such as prednisone.

If you have unexplained bruises and take one of the above medications, have recently started taking a new medication, or have increased a dose of a medication:

  • Call the health professional who prescribed the medication. He or she can determine whether you should stop taking the medication or take a different one. An appointment may or may not be needed.
  • If you are taking nonprescription medication, stop taking the medication. Call your health professional if you feel you need to keep taking the medication or if you need help to control your symptoms after you stop taking the medication.

Last Updated: May 6, 2009

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.